HESI Medical-Surgical Exit Exam
EVOLVE Elsevier
NCLEX-Style Questions & Answers| Latest Update| Guaranteed Pass
,1. A client with heart failure is prescribed furosemide. The nurse should monitor the
client most closely for which electrolyte imbalance?
A. Hyperkalemia
B. Hypokalemia
C. Hypercalcemia
D. Hypernatremia
Answer: B
Rationale: Furosemide is a loop diuretic that promotes excretion of potassium along
with sodium and water, placing the client at risk for hypokalemia. Hypokalemia
increases the risk of dysrhythmias, especially in clients also taking digoxin.
2. A client is admitted with acute pulmonary edema secondary to left-sided heart
failure. Which position should the nurse place the client in?
A. Supine with legs elevated
B. High Fowler's with legs dependent
C. Left lateral recumbent
D. Trendelenburg
Answer: B
Rationale: High Fowler's position with the legs dependent decreases venous return to
the heart and reduces preload, easing the workload of the heart and improving lung
expansion, which helps relieve pulmonary edema symptoms.
3. The nurse is caring for a client following a myocardial infarction. Which finding
requires immediate intervention?
A. Heart rate 92 bpm
B. New onset crackles bilaterally and jugular vein distension
C. Mild fatigue
D. Blood pressure 128/78 mmHg
Answer: B
Rationale: New crackles and jugular vein distension are signs of developing heart
failure/fluid overload, a serious complication after MI, and require immediate
reporting and intervention to prevent further cardiac decompensation.
4. A client taking warfarin has an INR of 6.0. The nurse should anticipate which action?
A. Increase the warfarin dose
B. Administer vitamin K as prescribed
C. Administer protamine sulfate
, D. Continue the current dose
Answer: B
Rationale: An INR of 6.0 is dangerously elevated (therapeutic range is usually 2-3)
and places the client at high risk for bleeding. Vitamin K is the antidote for warfarin.
Protamine sulfate reverses heparin, not warfarin.
5. A client with hypertension is prescribed lisinopril. The nurse should instruct the
client to report which side effect immediately?
A. Persistent dry cough
B. Swelling of the face, lips, or tongue
C. Mild headache
D. Fatigue
Answer: B
Rationale: Angioedema (swelling of the face, lips, tongue, throat) is a rare but life-
threatening reaction to ACE inhibitors like lisinopril that can compromise the airway
and requires immediate medical attention. A dry cough is common but not emergent.
6. The nurse auscultates an S3 heart sound in a client with chronic heart failure. This
finding indicates which of the following?
A. Normal finding in all adults
B. Fluid overload/ventricular dysfunction
C. Aortic stenosis
D. Pericarditis
Answer: B
Rationale: An S3 heart sound (ventricular gallop) in an adult is often associated with
fluid overload and decreased ventricular compliance seen in heart failure, indicating
rapid ventricular filling against a stiff or overloaded ventricle.
7. A client is receiving a continuous heparin infusion. Which laboratory value should
the nurse monitor to evaluate therapeutic effect?
A. Prothrombin time (PT)
B. Activated partial thromboplastin time (aPTT)
C. Platelet count only
D. International normalized ratio (INR)
Answer: B
, Rationale: aPTT is used to monitor the therapeutic effect of unfractionated heparin.
The therapeutic goal is usually 1.5-2.5 times the control value. PT/INR is used to
monitor warfarin therapy.
8. A client with atrial fibrillation asks why anticoagulation therapy is necessary. The
nurse's best response is based on which rationale?
A. It controls the heart rate
B. It prevents thrombus formation from stasis of blood in the atria
C. It strengthens the heart muscle
D. It lowers blood pressure
Answer: B
Rationale: In atrial fibrillation, ineffective atrial contraction causes blood to pool and
stasis to occur, increasing the risk for thrombus formation, which can embolize and
cause a stroke. Anticoagulation reduces this risk.
9. Following cardiac catheterization via the femoral approach, the priority nursing
assessment is:
A. Checking the insertion site for bleeding/hematoma and assessing distal pulses
B. Ambulating the client immediately
C. Encouraging oral fluids only
D. Assessing bowel sounds
Answer: A
Rationale: After femoral catheterization, the nurse must monitor the insertion site for
bleeding or hematoma formation and assess distal pulses, color, and temperature of
the extremity to detect vascular complications early.
10. A client with peripheral arterial disease reports leg pain that occurs with walking
and resolves with rest. The nurse documents this as:
A. Paresthesia
B. Intermittent claudication
C. Phantom limb pain
D. Restless leg syndrome
Answer: B
Rationale: Intermittent claudication is ischemic muscle pain caused by inadequate
blood flow during exercise; it is a classic symptom of peripheral arterial disease and
typically resolves with rest.
EVOLVE Elsevier
NCLEX-Style Questions & Answers| Latest Update| Guaranteed Pass
,1. A client with heart failure is prescribed furosemide. The nurse should monitor the
client most closely for which electrolyte imbalance?
A. Hyperkalemia
B. Hypokalemia
C. Hypercalcemia
D. Hypernatremia
Answer: B
Rationale: Furosemide is a loop diuretic that promotes excretion of potassium along
with sodium and water, placing the client at risk for hypokalemia. Hypokalemia
increases the risk of dysrhythmias, especially in clients also taking digoxin.
2. A client is admitted with acute pulmonary edema secondary to left-sided heart
failure. Which position should the nurse place the client in?
A. Supine with legs elevated
B. High Fowler's with legs dependent
C. Left lateral recumbent
D. Trendelenburg
Answer: B
Rationale: High Fowler's position with the legs dependent decreases venous return to
the heart and reduces preload, easing the workload of the heart and improving lung
expansion, which helps relieve pulmonary edema symptoms.
3. The nurse is caring for a client following a myocardial infarction. Which finding
requires immediate intervention?
A. Heart rate 92 bpm
B. New onset crackles bilaterally and jugular vein distension
C. Mild fatigue
D. Blood pressure 128/78 mmHg
Answer: B
Rationale: New crackles and jugular vein distension are signs of developing heart
failure/fluid overload, a serious complication after MI, and require immediate
reporting and intervention to prevent further cardiac decompensation.
4. A client taking warfarin has an INR of 6.0. The nurse should anticipate which action?
A. Increase the warfarin dose
B. Administer vitamin K as prescribed
C. Administer protamine sulfate
, D. Continue the current dose
Answer: B
Rationale: An INR of 6.0 is dangerously elevated (therapeutic range is usually 2-3)
and places the client at high risk for bleeding. Vitamin K is the antidote for warfarin.
Protamine sulfate reverses heparin, not warfarin.
5. A client with hypertension is prescribed lisinopril. The nurse should instruct the
client to report which side effect immediately?
A. Persistent dry cough
B. Swelling of the face, lips, or tongue
C. Mild headache
D. Fatigue
Answer: B
Rationale: Angioedema (swelling of the face, lips, tongue, throat) is a rare but life-
threatening reaction to ACE inhibitors like lisinopril that can compromise the airway
and requires immediate medical attention. A dry cough is common but not emergent.
6. The nurse auscultates an S3 heart sound in a client with chronic heart failure. This
finding indicates which of the following?
A. Normal finding in all adults
B. Fluid overload/ventricular dysfunction
C. Aortic stenosis
D. Pericarditis
Answer: B
Rationale: An S3 heart sound (ventricular gallop) in an adult is often associated with
fluid overload and decreased ventricular compliance seen in heart failure, indicating
rapid ventricular filling against a stiff or overloaded ventricle.
7. A client is receiving a continuous heparin infusion. Which laboratory value should
the nurse monitor to evaluate therapeutic effect?
A. Prothrombin time (PT)
B. Activated partial thromboplastin time (aPTT)
C. Platelet count only
D. International normalized ratio (INR)
Answer: B
, Rationale: aPTT is used to monitor the therapeutic effect of unfractionated heparin.
The therapeutic goal is usually 1.5-2.5 times the control value. PT/INR is used to
monitor warfarin therapy.
8. A client with atrial fibrillation asks why anticoagulation therapy is necessary. The
nurse's best response is based on which rationale?
A. It controls the heart rate
B. It prevents thrombus formation from stasis of blood in the atria
C. It strengthens the heart muscle
D. It lowers blood pressure
Answer: B
Rationale: In atrial fibrillation, ineffective atrial contraction causes blood to pool and
stasis to occur, increasing the risk for thrombus formation, which can embolize and
cause a stroke. Anticoagulation reduces this risk.
9. Following cardiac catheterization via the femoral approach, the priority nursing
assessment is:
A. Checking the insertion site for bleeding/hematoma and assessing distal pulses
B. Ambulating the client immediately
C. Encouraging oral fluids only
D. Assessing bowel sounds
Answer: A
Rationale: After femoral catheterization, the nurse must monitor the insertion site for
bleeding or hematoma formation and assess distal pulses, color, and temperature of
the extremity to detect vascular complications early.
10. A client with peripheral arterial disease reports leg pain that occurs with walking
and resolves with rest. The nurse documents this as:
A. Paresthesia
B. Intermittent claudication
C. Phantom limb pain
D. Restless leg syndrome
Answer: B
Rationale: Intermittent claudication is ischemic muscle pain caused by inadequate
blood flow during exercise; it is a classic symptom of peripheral arterial disease and
typically resolves with rest.